Alert archive / Iowa / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 446, NWS Des Moines, IA

July 27, 20084 counties in Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jul 27, 2008, 3:46 PM CDT for 4 counties in Iowa. It was in force for 44 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 27, 2008, 3:46 PM CDT (20:46 UTC)
Expired
Jul 27, 2008, 4:30 PM CDT
In force
44 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon

Counties Grundy County, IA, Hardin County, IA, Marshall County, IA, Tama County, IA

The radar

The Des Moines radar (KDMX), 109 km from the middle of the area, began a volume at 20:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 27, 3:50 PM CDTTSTM WND GST 60Beaman, IA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 27, 2:29 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 8.8 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2008-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2008-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -26 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1405 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
-26 m²/s²
0-3 km storm-relative helicity
155 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 272046
SVRDMX
IAC075-083-127-171-272130-
/O.NEW.KDMX.SV.W.0446.080727T2046Z-080727T2130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
346 PM CDT SUN JUL 27 2008

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN GRUNDY COUNTY IN CENTRAL IOWA...
  SOUTHEASTERN HARDIN COUNTY IN CENTRAL IOWA...
  NORTHEASTERN MARSHALL COUNTY IN CENTRAL IOWA...
  NORTHERN TAMA COUNTY IN CENTRAL IOWA...

* UNTIL 430 PM CDT.

* AT 342 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES
  NORTH OF CONRAD...OR 31 MILES SOUTHWEST OF WATERLOO...AND MOVING
  SOUTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CONRAD AND GRUNDY CENTER BY 350 PM CDT...
  BEAMAN BY 355 PM CDT...
  9 MILES SOUTHWEST OF MORRISON BY 400 PM CDT...
  GLADBROOK AND LINCOLN BY 405 PM CDT...
  GARWIN BY 420 PM CDT...
  TRAER BY 425 PM CDT...

MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A
MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
SUNDAY EVENING FOR IOWA.

REPORT TORNADOES...WIND IN EXCESS OF 50 MPH...HAIL LARGER THAN ONE
HALF INCH...OR STORM DAMAGE BY CALLING LOCAL LAW ENFORCEMENT AND
ASKING THEM TO RELAY THE REPORT TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4226 9233 4200 9280 4228 9311 4245 9292
      4233 9254 4229 9254 4229 9244
TIME...MOT...LOC 2046Z 304DEG 26KT 4228 9288

$$

LEE
2 follow-up statements
000 
WWUS53 KDMX 272113
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
413 PM CDT SUN JUL 27 2008

IAC075-083-127-171-272130-
/O.CON.KDMX.SV.W.0446.000000T0000Z-080727T2130Z/
HARDIN IA-GRUNDY IA-TAMA IA-MARSHALL IA-
413 PM CDT SUN JUL 27 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR NORTHEASTERN MARSHALL...NORTHERN TAMA...SOUTHERN GRUNDY AND
SOUTHEASTERN HARDIN COUNTIES...

AT 412 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR GLADBROOK...OR 27 MILES SOUTHWEST OF WATERLOO...MOVING
SOUTHEAST AT 30 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  7 MILES SOUTHWEST OF TRAER BY 430 PM CDT...

REPORT TORNADOES...WIND IN EXCESS OF 50 MPH...HAIL LARGER THAN ONE
HALF INCH...OR STORM DAMAGE BY CALLING LOCAL LAW ENFORCEMENT AND
ASKING THEM TO RELAY THE REPORT TO THE NATIONAL WEATHER SERVICE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
SUNDAY EVENING FOR IOWA.

LAT...LON 4226 9233 4200 9280 4228 9311 4245 9292
      4233 9254 4229 9254 4229 9244
TIME...MOT...LOC 2113Z 304DEG 26KT 4217 9266

$$

LEE
000 
WWUS53 KDMX 272126
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
426 PM CDT SUN JUL 27 2008

IAC075-083-127-171-272136-
/O.EXP.KDMX.SV.W.0446.000000T0000Z-080727T2130Z/
HARDIN IA-GRUNDY IA-TAMA IA-MARSHALL IA-
426 PM CDT SUN JUL 27 2008

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MARSHALL...
NORTHERN TAMA...SOUTHERN GRUNDY AND SOUTHEASTERN HARDIN COUNTIES WILL
EXPIRE AT 430 PM CDT...

AT 425 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED...AND NO
LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE
SEVERE THUNDERSTORM WARNING WILL BE ALLOWED TO EXPIRE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
SUNDAY EVENING FOR IOWA.

LAT...LON 4226 9233 4200 9280 4228 9311 4245 9292
      4233 9254 4229 9254 4229 9244
TIME...MOT...LOC 2126Z 304DEG 26KT 4212 9256

$$

MOYER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 3:28 PM CDT, 18 minutes earlier.

Area forecast discussion, Jul 27, 3:28 PM CDT, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
328 PM CDT SUN JUL 27 2008

.DISCUSSION...
WILL KEEP DISCUSSION BRIEF TODAY WITH ONGOING ACTIVE WEATHER. STRONG
TO SEVERE STORMS CURRENTLY FIRING ALONG CONVECTIVE OUTFLOW IN
NORTHERN IOWA AND WILL KEEP PROGRESSING SOUTHWARD INTO CENTRAL AND
SOUTHERN IOWA THROUGH LATE AFTERNOON/EVENING. SEVERE THUNDERSTORM
WATCH CONTINUES FOR MOST OF THE CWA UNTIL 10 PM. ALREADY GETTING
SIGNIFICANT STRAIGHT LINE WIND REPORTS...CAN/T RULE OUT ISOLATED TOR
THREAT INVOF BOUNDARY FOR THE NEXT SEVERAL HOURS. SOME QUESTION
ABOUT CONVECTIVE EVOLUTION BEYOND THE FIRST SHOT...AS THE GFS/ECMWF
BOTH SUGGESTING ADDITIONAL MCS POTENTIAL ESPECIALLY EASTERN HALF
LATE TONIGHT. WILL HAVE TO WATCH HEAVY RAIN THREAT CLOSELY AS
CONVECTION MOVES INTO SOUTHERN IOWA...AREAS THAT CANNOT TAKE MUCH
ADDITIONAL RAIN BEFORE FLASH FLOODING OCCURS. NO FLASH FLOOD WATCH
PLANNED AT THIS TIME WITH UNCERTAINTY ABOUT AMOUNTS/LOCATION...BUT
MAY HAVE TO ISSUE LATER ONCE EVENT SHOWS ITS HAND.

BEYOND THE OVERNIGHT...SIGNIFICANT HEAVY RAIN/SVR WEATHER AGAIN
EXPECTED MONDAY NIGHT INTO TUESDAY AS DOLLY MOISTURE REMNANTS BEGIN
TO IMPACT THE REGION. ACTIVE WEATHER LIKELY TO CONTINUE LATE
WEDNESDAY INTO THURSDAY WITH NEXT SHORT WAVE TOPPING THE RIDGE
FOLLOWED BY UPPER RIDGING AND MAINLY DRY AND HOT WEATHER FROM FRIDAY
THROUGH SUNDAY.

&&

.AVIATION...27/18Z
CURRENT CONVECTIVE COMPLEX OVER NRN IA WILL CONTINUE MOVING ESE
EARLY THIS AFTERNOON. THE FORECAST BEYOND THE NEXT FEW HOURS IS
STILL UNCERTAIN AS FAR AS EXACTLY WHERE ADDITIONAL STORMS WILL
DEVELOP. THUNDERSTORMS MAY DEVELOP DURING PEAK HEATING ALONG AND
SOUTH OF HWY 30...AND/OR REDEVELOP ACROSS NRN IA OVERNIGHT...OR
BOTH. THIS UNCERTAINTY IN TIMING...AS WELL AS LOCATION...HAS LEAD TO
NO MENTION OF THUNDER BEYOND DEALING WITH STORMS THAT ARE ONGOING.
HAVE INCLUDED CB WORDING AFTER 00Z WITH FURTHER DETAILS ADDED ONCE
TIMING AND LOCATION BECOMES MORE CLEAR RATHER THAN ADDING THUNDER
FOR PROLONGED PERIODS WITH LOW CONFIDENCE.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...SEVERE THUNDERSTORM WATCH IN
EFFECT UNTIL 10 PM FOR ENTIRE CWA EXCEPT NORTHERN 2 TIERS OF
COUNTIES.

&&

AVIATION...MOYER
PUBLIC...KINNEY
Hazardous weather outlook, Jul 27, 5:11 AM CDT, 10 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
511 AM CDT SUN JUL 27 2008

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-281000-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
511 AM CDT SUN JUL 27 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS ACROSS THE AREA TODAY INTO
TONIGHT. THERE IS A SLIGHT RISK FOR SEVERE STORMS WITH ANY
THUNDERSTORM ACTIVITY MAINLY THIS AFTERNOON INTO TONIGHT. THE THREAT
OF AN ISOLATED TORNADO CANNOT BE COMPLETELY RULED OUT...THE MAIN
THREATS FOR SEVERE WEATHER WILL BE LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE ARE VARIABLE CHANCES FOR THUNDERSTORMS THROUGHOUT MANY OF
THE NEXT 7 DAYS. AT THIS TIME THE GREATER CHANCES FOR
THUNDERSTORMS LOOK TO BE LATE MONDAY NIGHT...AND AGAIN TUESDAY.
CURRENTLY THE AREA IS IN A SLIGHT RISK FOR SEVERE WEATHER AGAIN
MONDAY NIGHT....WITH THE CHANCES FOR SEVERE WEATHER UNCERTAIN AT
THIS TIME FOR THE REMAINDER OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON INTO THIS EVENING.

ALBRECHT

In the hours before

Local storm report, Jul 27, 3:11 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
311 PM CDT SUN JUL 27 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     TSTM WND GST     4 SW PIONEER            42.61N 94.44W
07/27/2008  E65 MPH          WEBSTER            IA   TRAINED SPOTTER

&&

RUSSELL
Local storm report, Jul 27, 3:16 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
316 PM CDT SUN JUL 27 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0309 PM     TSTM WND DMG     N CLARE                 42.59N 94.34W
07/27/2008                   WEBSTER            IA   TRAINED SPOTTER

            LARGE TREE UPROOTED ON A HOUSE.

&&

RUSSELL
Local storm report, Jul 27, 3:20 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
320 PM CDT SUN JUL 27 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0317 PM     TSTM WND DMG     2 WNW FORT DODGE        42.51N 94.21W
07/27/2008                   WEBSTER            IA   TRAINED SPOTTER

            18 INCH DIAMETER TREE DOWN. ESTIMATED 50 TO 60 MPH WINDS.
            HAIL OF UNKNOWN SIZE FALLING IN VERY HEAVY WIND BLOWN
            RAIN.

&&

BMOYER
Local storm report, Jul 27, 3:29 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
329 PM CDT SUN JUL 27 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0328 PM     TSTM WND DMG     FORT DODGE              42.51N 94.18W
07/27/2008                   WEBSTER            IA   LAW ENFORCEMENT

            NUMEROUS TREES DOWN.

&&

RUSSELL
Local storm report, Jul 27, 3:43 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
343 PM CDT SUN JUL 27 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0337 PM     TSTM WND DMG     SW HARCOURT             42.26N 94.18W
07/27/2008                   WEBSTER            IA   TRAINED SPOTTER

            TWO TREES DOWN IN PARK ACROSS STREET. SPOTTER ESTIMATED
            WINDS AT 60 TO 70 MPH.

&&

BMOYER

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 12:18 PM CDTSevere Thunderstorm WarningDMXPalo Alto42 min
Jul 27, 1:59 PM CDTSevere Thunderstorm WarningDMXCerro Gordo, Franklin46 min
Jul 27, 2:12 PM CDTSevere Thunderstorm WarningDMXButler48 min
Jul 27, 2:49 PM CDTSevere Thunderstorm WarningDMXCalhoun, Humboldt, Pocahontas, Webster41 min
Jul 27, 3:28 PM CDTSevere Thunderstorm WarningDMXBoone, Greene, Hamilton, Story, Webster47 min
Jul 27, 4:07 PM CDTSevere Thunderstorm WarningDMXBoone, Dallas, Polk, Story38 min
Jul 27, 4:11 PM CDTTornado WarningDMXBoone, Polk, Story34 min
Jul 27, 4:30 PM CDTSevere Thunderstorm WarningDMXBoone, Dallas, Jasper, Marion, Polk, Story and 1 more45 min
Jul 27, 4:31 PM CDTSevere Thunderstorm WarningDMXClarke, Madison, Union, Warren44 min
Jul 27, 4:43 PM CDTTornado WarningDMXJasper, Polk32 min
Jul 27, 4:50 PM CDTSevere Thunderstorm WarningDMXJasper, Mahaska, Marion, Polk, Poweshiek40 min
Jul 27, 4:57 PM CDTSevere Thunderstorm WarningDMXClarke, Lucas, Warren48 min
Jul 27, 5:09 PM CDTTornado WarningDMXJasper, Mahaska, Marion, Poweshiek36 min
Jul 27, 5:13 PM CDTSevere Thunderstorm WarningDMXClarke, Jasper, Lucas, Mahaska, Marion, Monroe and 2 more47 min
Jul 27, 5:14 PM CDTSevere Thunderstorm WarningDMXBoone, Dallas, Greene, Webster46 min
Jul 27, 5:17 PM CDTSevere Thunderstorm WarningDMXJasper13 min
Jul 27, 5:28 PM CDTSevere Thunderstorm WarningDMXJasper, Mahaska, Marion, Poweshiek47 min
Jul 27, 5:52 PM CDTSevere Thunderstorm WarningDMXAppanoose, Davis, Lucas, Mahaska, Marion, Monroe and 1 more38 min
Jul 27, 5:54 PM CDTTornado WarningDMXAppanoose, Davis, Monroe, Wapello36 min
Jul 27, 5:55 PM CDTSevere Thunderstorm WarningDMXAppanoose, Decatur, Lucas, Wayne50 min
Jul 27, 5:58 PM CDTSevere Thunderstorm WarningDMXBoone, Dallas, Polk, Story47 min
Jul 27, 6:27 PM CDTSevere Thunderstorm WarningDMXAppanoose, Davis, Monroe, Wapello48 min
Jul 27, 6:30 PM CDTTornado WarningDMXDavis15 min
Jul 27, 6:38 PM CDTTornado WarningDMXWayne23 min
Jul 27, 6:43 PM CDTFlash Flood WarningDMXWayne3 hr

Nearby

Severe Thunderstorm Warnings in Iowa, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.